Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 190, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 9:20 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 9:20 PM CDT (02:20 UTC)
- Expired
- Jul 7, 2016, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3276 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
061
WUUS53 KTOP 080220
SVRTOP
KSC003-031-080300-
/O.NEW.KTOP.SV.W.0190.160708T0220Z-160708T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAVERLY...
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3829 9565 3839 9558 3835 9543 3824 9551
TIME...MOT...LOC 0219Z 290DEG 9KT 3834 9561
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
359
WWUS53 KTOP 080235
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT THU JUL 7 2016
KSC003-031-080300-
/O.CON.KTOP.SV.W.0190.000000T0000Z-160708T0300Z/
COFFEY-ANDERSON-
935 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...
AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WAVERLY...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 9559 3837 9551 3835 9543 3824 9551
TIME...MOT...LOC 0234Z 293DEG 10KT 3831 9555
HAIL...1.00IN
WIND...60MPH
$$084
WWUS53 KTOP 080251
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT THU JUL 7 2016
KSC003-031-080300-
/O.EXP.KTOP.SV.W.0190.000000T0000Z-160708T0300Z/
COFFEY-ANDERSON-
951 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3827 9559 3837 9551 3835 9543 3824 9551
TIME...MOT...LOC 0247Z 290DEG 9KT 3831 9555
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:27 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 7, 6:27 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 627 PM CDT THU JUL 7 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Friday) Issued at 311 PM CDT THU JUL 7 2016 Early morning convection brought a swath of rainfall northwest through southeast across the forecast area, and left an outflow over eastern Kansas throughout the morning hours. Temperatures now mixing out and rising into the upper 80s and low 90s. Dewpoints also slow to rise, with Concordia at this hour still at 66F while southern areas increasing into the low 70s. End result will be a few hours in our southern and eastern areas with heat indicies in the 100 to 103 range, just shy of criteria for an advisory. Satellite imagery and wind fields show boundary over north central Kansas near the NE border, but lift remains generally weak in this area to tap into the instability aloft. Storms developing along the front up into Nebraska and extending into Minnesota, with this cluster expected to build east and southward with time. Much of our area has a strong cap in place with 16-18C at 700mb, and with lack of a strong source of forcing, think areas that have the best chance for strong storms are far eastern counties on the edge of the cap and where 850mb winds veer to the SW into the evening hours. Enough cape, wind and steep lapse rates aloft to make wind the primary concern with small hail also a possibility. Think that the boundary farther to the west will have a hard time generating precipitation, and have lower chances as you go westward into north central Kansas. On Friday...Front is forecast to have moved south and west of the area. Convection is forecast to develop in western Kansas along the front as a shortwave moves into the state. At this time think impacts of rain chances will be primarily in our west and south, given location of the front and some likely reinforcement of its position from the cold pool from overnight convection. .LONG TERM...(Friday Night through Thursday) Issued at 311 PM CDT THU JUL 7 2016 Friday Evening through Sunday...Underneath westerly flow aloft, an embedded impulse is progged to lift north and east from the southwest CONUS into the central Plains Friday evening into Saturday. Convergence along the h85 boundary Friday evening in conjunction with a stout llj up to 30 kts will develop another round of thunderstorms across portions of central KS. As a shortwave trough continues eastward during the day Saturday, thunderstorms remain possible especially along and south of the Interstate 70 corridor where the boundary remains stationary. With the potential for cloud cover and precipitation, highs are generally in the mid to upper 80s. Further west, where better mixing and lesser cloud cover resides, highs in the lower 90s are expected. This trend continues into early evening as activity gradually shifts southeast, creating a quiet evening for the area with mostly cloudy skies and lows near 70. A warmer and drier forecast is in store on Sunday as upper ridging builds overhead while the frontal boundary edges towards Missouri. Highs are progged in the lower 90s for Sunday. Sunday night through Wednesday...An amplified trough is expected to be located across the Western United States at the beginning of the period. Weak lead waves ejecting from the base of the trough could lead to thunderstorm development Sunday night and Monday. A more substantial wave is depicted by both the EC and GFS on Tuesday, however the bulk of forcing looks to go north of the outlook area. Have Chance PoPs Tuesday afternoon and evening as a weak surface boundary will setup in the area. This boundary in conjunction with weak upper level forcing could provide enough convergence for thunderstorm development. With a strong cap in place, widespread thunderstorm development is unlikely, but if development occurs, storms may be severe. Zonal mid-level flow will become the dominate flow by midweek next week. With weak mid- level waves traversing the CONUS, will have to maintain at least slight-chance PoPs for the remainder of the period. Muggy conditions will continue for the duration of the period as high temperatures will remain in the low to middle 90s and dewpoints in the 70s. This combination yields Heat Index values near 100 degrees every afternoon of the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 627 PM CDT THU JUL 7 2016 Visual inspection and radar imagery suggest TSRA attempting to develop in TOP-LWC vicinity along area of weak convergence. With this possibility and concern for additional activity moving in from the north, have moved up VCTS to 0Z. VFR conditions expected for the bulk of the forecast, with any TS bringing the restrictions. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...67 LONG TERM...Prieto AVIATION...65
Hazardous weather outlook, Jul 7, 3:21 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT THU JUL 7 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-082030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON AND INTO THE EVENING HOURS. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO TOPEKA TO OTTAWA HAVE A GREATER RISK FOR SEVERE STORMS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...ALTHOUGH HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN PORTIONS OF THE AREA ON FRIDAY EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 7, 8:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 837 PM CDT THU JUL 7 2016 KSZ054-080215- LYON- 837 PM CDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 915 PM CDT... AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF OLPE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH RAINFALL RATES EXCEEDING AN INCH PER HOUR. LOCATIONS IMPACTED INCLUDE... OLPE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EAST CENTRAL KANSAS. LAT...LON 3817 9636 3835 9635 3837 9608 3817 9607 TIME...MOT...LOC 0136Z 264DEG 16KT 3827 9632
Special weather statement, Jul 7, 9:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU JUL 7 2016
KSZ054-058-080300-
LYON-COFFEY-
915 PM CDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1000 PM CDT...
AT 912 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
NEOSHO RAPIDS AND SOUTH OF WAVERLY...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS EXPECTED WITH THESE STORMS
WITH RAINFALL RATES IN EXCESS OF AN INCH PER HOUR.
LOCATIONS IMPACTED INCLUDE...
LEBO...WAVERLY...NEW STRAWN...HARTFORD...
NEOSHO RAPIDS AND JOHN REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 140 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3824 9601 3841 9602 3843 9551 3826 9551
3826 9552 3823 9552
TIME...MOT...LOC 0212Z 263DEG 20KT 3835 9600The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:37 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 7, 9:15 PM CDT | Special Weather Statement | TOP | Coffey | 45 min |
| Jul 7, 10:13 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| Jul 7, 10:21 PM CDT | Special Weather Statement | TOP | Anderson | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.